|methadone interactions with protease inhibitors/particularly reyataz
Jun 25, 2004
i have some very severe neourapathy which has led me to take methadone. I have been fortunate to not need the use of protease inhibitorstill now.Actually , i was on kaletra for a short period of time but found that i started feeling withdrawal symptons by the afternoon when i took my methadone inthe morning.I have been fortunate till now to not need to use this class of drugs. Due to side effects of my neourapathy i am encountering a situation where the use of a protease inhibitor is probably needed. My doctor indicated to me that reyataz unboosted uses different pathways than kaletra and therefore would likely cause less problems than the other pi's inregards to methadone tolerance . My question is specifically about the interaction between reyataz and methadone, as well as your comments in regards to the entire group of anti -hiv medications interactions with methadone. THANKS FOR YOUR TIME, L M G
| Response from Dr. Henry
Indinavir, ritonavir (Decrease methadone levels about 37%), saquinavir (decrease methadone levels about 20%), nelfinavir, Kaletra (decrease methadone levels about 50%) have been evaluated with little evidence of withdrawal and are said to be OK to use with methadone but there is considerable variation from person to person. Methadone appears to decrease amprenavir levels so those drugs should not be co-administered. I have numerous patients on Kaletra and methadone-sometimes I have to increase the methadone levels or use other drugs (ie Fentanyl patch, neurontin). I haven't seen specific data yet on atazanavir. When I ran 2 drug interaction programs they both said that there is still a potential for interaction when using those drugs together so that careful monitoring is recommended. The March 2004 US DHHS HIV treatment guidelines said there is yet no data on that issue--some studies are needed. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.